Recent clinical evidence indicates a potential for skeletal muscle toxicity after therapy with HMG-CoA reductase inhibitors (HMGRIs) in man. Although the incidence of drug-induced skeletal muscle toxicity is very low (0.1-0.2%) with monotherapy, it may increase following concomitant drug therapy with the immunosuppressant, cyclosporine A (CsA), and possibly with certain other hypolipidemic agents. In the Sprague-Dawley rat, very high, pharmacologically comparable dosages (150-1200 mg/kg/day) of structurally similar HMGRIs (lovastatin, simvastatin, pravastatin and L-647, 318) produced dose-related increases in the incidence and severity of skeletal muscle degeneration. Physical signs included inappetence, decreased activity, loss of body weight, localized alopecia and mortality. To evaluate the interaction between HMGRIs and CsA, a rat model of CsA-induced cholestasis was developed. In this 2-week model, the skeletal muscle toxicity of the HMGRIs was clearly potentiated by CsA (10 mg/kg/day). Doses of HMGRIs which did not produce skeletal muscle toxicity when given alone caused between 75 and 100% incidence of myopathy (very slight to marked skeletal muscle degeneration) when CsA was coadministered. Typical light microscopic changes included myofiber necrosis with interstitial edema and inflammatory infiltration in areas of acute injury. Histochemical characterization of the muscle lesion indicated that type 2B fibers (primarily glycolytic white fibers) were most sensitive to this toxicity but that, with prolonged administration, all fiber types were ultimately affected. Results of pharmacokinetic studies in rats treated with various HMGRIs +/- CsA indicated that coadministration of CsA alters the disposition of these compounds, resulting in increased systemic exposure (e.g., increased area under the plasma drug concentration vs. time curve-AUC) and consequent (up to 13-fold) increases in skeletal muscle drug levels. Evaluation of the potential interaction between the HMGRI, lovastatin and CsA at the level of hepatic microsomal metabolism indicated that CsA did not inhibit the metabolism of lovastatin in isolated microsomes from female rats. In light of the above findings, it appears that HMGRI-induced myopathy is a class effect in the rat, which is potentiated by CsA as the result of altered clearance and resultant increased tissue exposure. Cholestasis associated with CsA and HMGRIs may form the basis for decreased elimination and the resultant elevated systemic exposure. Furthermore, this toxicity is muscle fiber-selective and may be associated with impaired skeletal muscle energy metabolism.